South Carolina, 2003

Damaging Winds in South Carolina, June 3, 2003

June 3, 2003 · NWS CHS · 9 events in 6 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 3, 1:38 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 3, 1:38 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT TUE JUN 3 2003

PUBLIC...
SHOWERS AND TSTMS ARE EXPECTED TO SPREAD OVER OUR FA LATER THIS
AFTN AND TONIGHT. STRONG INSTABILITY HAD SPREAD UP THE SAVANNAH
RIVER AT MID AFTN AND THE FIRST LINE OF CONVECTION WAS MOVING
INTO THIS REGION. A SECONDARY SHORT WAVE WAS ORGANIZING OVER THE
FLORIDA PANHANDLE AND THIS SHOULD KEEP CONVECTIVE RNFL GOING
OVERNIGHT. WILL HAVE LIKELY POPS GOING ALL ZONES TONIGHT.

ANOTHER DISTURBANCE TO RIDE NE ALONG THE COAST ON WED BRINGING
GOOD CHCS OF MORE SHOWERS AND STORMS...PROBABLY MORE WIDESPREAD
ALONG THE COASTAL ZONES. AFTER WED...THE ETA TRIES TO DRY US OUT
BUT THE GFS INDICATES YET ANOTHER DISTURBANCE WILL TRAVEL THE
WRN EDGE OF THE ATLC RIDGE ALG THE COAST. WILL GO WITH 30 POP
INLAND 40 COAST ON THU...COMPROMISING THE GFS LIKELY POPS VS.
THE ETA SLIGHT CHC.

LATTER PERIODS WILL HAVE LITTLE CHANGE WITH AFTN/EVENING CHCS
OF TSTMS SAT AND SUN...DRYING OUT AND WARMING UP MON AND TUE.

MARINE...SRLY FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD. FRONT
WEST OF THE AREA SHOULD MAKE ITS CLOSEST APPROACH TO THE WATERS THU
WHEN IT SHOULD BE JUST TO THE N. WEAK WAVES TO MOVE NE ALONG THE
BNDRY THU AND FRI THEN DISSIPATE FRI NIGHT WELL N OF THE AREA. DO
NOT EXPECT SMALL CRAFT ADVISORY CONDITIONS THROUGH THE PERIOD.

.CHS...
GA...NONE.
SC...NONE.

24/18
Hazardous weather outlook, Jun 3, 9:25 AM EST, 7 hours 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-031615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1025 AM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS....THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND SOUTHEASTERN SOUTH
CAROLINA THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE MAIN THREATS. REFER TO THE SEVERE WEATHER OUTLOOK FROM THE
CHARLESTON NATIONAL WEATHER SERVICE OFFICE.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND
BURTONS FERRY AND THE OGEECHEE RIVER AT EDEN. REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS THROUGH THE WEEK. REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 3, 3:39 PM EST, 1 hour 21 minutes before
SCZ042-043-047-048-032115-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY...
BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 515 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS WITH GUSTY WINDS FROM NORTHERN
HAMPTON COUNTY SOUTH TO CENTRAL JASPER COUNTY. THE STORMS WERE
MOVING TO THE NORTHEAST AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH AND DEADLY LIGHTNING CAN BE EXPECTED
IN ADDITION TO POSSIBLE SMALL HAIL. LOCATIONS FROM HAMPTON AND
RIDGELAND...NORTHEAST TO ISLANDTON AND YEMASSEE CAN EXPECT STRONG
STORMS IN THE NEXT HOUR.

24
Special weather statement, Jun 3, 3:47 PM EST, 1 hour 13 minutes before
GAZ101-118-032115-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND CHATHAM
COUNTY THROUGH 515 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF LORENZO TO 2 MILES NORTHWEST OF BLOOMINGDALE...
OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SPRINGFIELD TO 14
MILES NORTHWEST OF SAVANNAH...MOVING NORTHEAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SPRINGFIELD...SHAWNEE...PINEORA...MARLOW...LORENZO...GUYTON AND
EGYPT THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jun 3, 3:59 PM EST, 1 hour 1 minute before
GAZ116-117-119-138-139-032130-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY...CHATHAM COUNTY AND
LIBERTY COUNTY THROUGH 530 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF WILLIE TO 6 MILES SOUTHEAST OF HALFMOON LANDING...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HINESVILLE TO 22
MILES SOUTH OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILLIE...WILDWOOD...SCREVEN FORK...RICEBORO...MILL
CREEK...MCINTOSH...HINESVILLE AND HALFMOON LANDING THROUGH 530 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jun 3, 4:16 PM EST, 44 minutes before
SCZ047-048-051-032145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 545 PM EDT...

AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF LEVY...OR ABOUT
10 MILES NORTHEAST OF SAVANNAH...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEVY...DAUFUSKIE
ISLAND...PRITCHARDVILLE...PRITCHARD...MYRTLE ISLAND...BRIGHTON
BEACH...BLUFFTON AND RIVERDALE THROUGH 545 PM EDT.

GUSTY WINDS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN
BE EXPECTED.

24
Special weather statement, Jun 3, 4:19 PM EST, 41 minutes before
GAZ116-118-119-032145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
519 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY
THROUGH 545 PM EDT...

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MEINHARD TO 7 MILES WEST OF BURROUGHS TO 7 MILES SOUTH OF SKIDAWAY
ISLAND...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
SAVANNAH TO 5 MILES NORTHWEST OF RICHMOND HILL TO 17 MILES SOUTHEAST
OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MEINHARD...BURROUGHS...SAVANNAH...WILLIAMS...SKIDAWAY ISLAND AND RIO
VISTA THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jun 3, 4:41 PM EST, 19 minutes before
SCZ043-032215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
541 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY AND THE GREATER
WALTERBORO AREA THROUGH 615 PM EDT...

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF HENDERSONVILLE...OR
ABOUT 9 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
HENDERSONVILLE...THAYER...DRAWDY...WALTERBORO...RHODES CROSSROADS...
SIDNEY...ROUND O AND HIOTTS THROUGH 615 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 3, 5:00 PM EST to 5:05 PM EST
Where
Jasper County, Hardeeville
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.283, -81.083

Thunderstorm winds knocked down trees, large limbs, and power lines.

Thunderstorm Wind, Colleton

When
June 3, 5:15 PM EST to 5:20 PM EST
Where
Colleton County, Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.933, -80.483

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Beaufort

When
June 3, 5:20 PM EST to 5:25 PM EST
Where
Beaufort County, Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -80.683

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Colleton

When
June 3, 5:35 PM EST to 5:40 PM EST
Where
Colleton County, Walterboro
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
32.900, -80.650

Strong winds knocked down trees.

Thunderstorm Wind, Charleston

When
June 3, 5:50 PM EST to 6:30 PM EST
Where
Charleston County, Ravenel
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -80.233

Thunderstorm winds caused widespread damage across the county. Trees and power lines were knocked down in Hollywood, Ravenel, Kiawah Island, Johns Island, the West Ashley section of Charleston, and in Mount Pleasant. A carport was moved 500 feet in Hollywood.

Thunderstorm Wind, Dorchester

When
June 3, 6:15 PM EST to 6:18 PM EST
Where
Dorchester County, Summerville
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
33.017, -80.183

Thunderstorm winds knocked down trees across Jackie Street.

Thunderstorm Wind, Berkeley

When
June 3, 6:20 PM EST to 6:25 PM EST
Where
Berkeley County, Hanahan
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.900, -79.983

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Berkeley

When
June 3, 6:40 PM EST to 7:00 PM EST
Where
Berkeley County, St Stephen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -79.917

Thunderstorm winds knocked down trees on Mendle Road near St. Stephen and on Highway 45 just north of the Charleston county line.

Thunderstorm Wind, Charleston

When
June 3, 7:05 PM EST to 7:07 PM EST
Where
Charleston County, Awendaw
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.033, -79.617

Thunderstorm winds knocked down large limbs in Awendaw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5360029, 5360026, 5360028, 5360027, 5360030, 5360031, 5360032, 5360311, 5360310.